Arizona, 2019Flash Flood in Arizona, July 22, 2019
July 22, 2019 · NWS PSR · 1 event in 1 county or zone
Scattered monsoon thunderstorms, some with intense rainfall, developed across portions of southern Gila County during the evening hours on July 22nd. Some of the stronger storms produced peak rainfall rates well in excess of one inch per hour; the heavy rain caused flash flooding around and to the northeast of the town of Globe, along and to the west of highway 77.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered monsoon thunderstorms, some with intense rainfall, developed across portions of southern Gila County during the evening hours on July 22nd. Some of the stronger storms produced peak rainfall rates well in excess of one inch per hour; the heavy rain caused flash flooding around and to the northeast of the town of Globe, along and to the west of highway 77. Due to the very heavy rain, a Flash Flood Warning was issued at 1828MST. Shortly after the warning was issued, the public reported water flowing over Glendale Avenue in Central Heights. Unfortunately, despite the warning being issued well in advance, at 1750MST two adults in a pickup truck crossing Irene Gulch were swept away by floodwaters. One was rescued but the other perished. The fatality occurred about 3 miles to the northeast of the town of Claypool.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 22, 5:15 PM MST, 1 hour earlier.
Area forecast discussion, Jul 22, 5:15 PM MST, 1 hour before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
515 PM MST Mon Jul 22 2019
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
Thunderstorm chances will increase today and Tuesday across
south-central and southwest Arizona as more substantial moisture
has moved into the region. Areas of blowing dust are also
possible. High pressure will slowly build west towards central
Arizona and result in a slight warming trend into the late week,
with slight chances for thunderstorms will continuing.
&&
.DISCUSSION...
The air feels as if the monsoon has officially arrived with
surface dew points in excess of 60 degrees across all of the
forecast area. Visible satellite this morning revealed thick
cloud debris from a decaying MCS over southern Arizona and Sonora
with a few very light embedded showers across western Arizona.
The cloud cover has been clearing somewhat through the the early
afternoon, mostly to the northeast over the Rim and southern
Arizona. Models continue to highlight afternoon convection
initiating over the White Mountains and southeast Arizona where
instability is greatest with the clearing. Confidence is
moderately strong that those storms will send outflows capable of
generating blowing dust in the lower desert impacting much of
Maricopa and Pinal Counties. Additional convection may also push
the dust threat into western Arizona and southeast California
tonight. A Blowing Dust advisory has been issued for Maricopa and
Pinal Counties to highlight the greatest anticipated dust threat
for those areas late this afternoon and evening.
Confidence is highest for thunderstorms across the higher terrain
north and east of Phoenix and across southern Arizona, assuming
the clearing persists, where 15-20 kts of midlevel winds may
support organized storms capable of producing very strong winds.
An inverted V sounding profile also supports the threat of strong
gusts from thunderstorms. The lower desert, including Phoenix,
will likely have to wait for outflow interactions to initiate
convection late this evening as CAMs suggest storm coverage will
be more isolated. Remaining cloud cover over the lower desert is
reducing instability and confidence for storms in the Phoenix area.
There is also a concern that mostly southerly anvil level winds
may cloud over portions of the Valley further reducing
instability. This scenario is supported by several regional and
global models, as well as the GEFS plumes. This trend is also
reflected in many of the HREF members painting the northern,
southern, and western portions of Maricopa County as more likely
to see storm development as compared to the central Valley
(depending on outflow interaction). Still, the greatest concern
for today will be a blowing dust hazard.
Convection may also spread into the western portion of the forecast
area this afternoon and tonight. Storms formed early this
afternoon along the mountain ridges in the northern Baja Peninsula
in response to a vort max lifting through the area. Additional
isolated activity may also redevelop late tonight closer to the
Colorado River.
Later in the week, the position of the mid-level anticyclone will
meander slowly southwestward across the Four Corners and
eventually near central Arizona by this weekend. This will result
in a slight warm up, with temperatures near or just above 110
degrees Friday and Saturday, but excessive heat should be held in
check. A slight downtick in convective activity across the lower
deserts may also occur Friday and Saturday amidst a drier air mass
and warmer temperatures aloft. By this weekend, mid-level high
pressure will gradually re- build northward and should allow
enough moisture to return for continued slight chances of
thunderstorms each day from Sunday into early next week.
&&
.AVIATION...Updated at 0015 UTC
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
We're still looking at the potential for strong gusty outflow winds
and dense blowing dust spreading into the greater Phoenix area from
the southeast later this evening. Best bet for timing of the outflow
winds into the TAF sites will be 0230-0300z and associated storm
chances in the 03-05z window. Some high res guidance suggests storms
may weaken a bit as they move into the Phoenix area so potential for
TSRA at the terminals (especially KPHX) is modest at best. For now
will only mention VCTS in the TAFS, from about 03z to 05z; after
that thick mid level cloud will result in some virga/light showers
persisting overnight. Will opt to drop the VCSH from the TAFs after
07z but cannot rule out a shower overnight and into Tuesday morning.
After 03z expect lots of mid/high clouds to overspread the area for
widespread CIGs 10-14k feet with BKN-OVC cirrus decks. Some thinning
of the cloud decks likely during the day Tuesday but still expect
BKN high decks into the afternoon. Look for FEW-SCT higher based
cumulus in the afternoon Tuesday.
After the strong outflow winds diminish this evening, winds should
favor the southeast to east rest of the night and into the morning
on Tuesday with locally gusty winds thru 05z then dropping below
12kt for the most part. A return to the west is possible later
Tuesday afternoon.
Convective potential is similar Tuesday as compared to today so we
may have another round of gusty outflow winds/dust followed by
isolated showers and storms during the evening on Tuesday.
Southeast California/Southwest Arizona including KIPL and KBLH:
For the next 24 hours, convection should not be much of an issue for
the western deserts, we are mainly looking at lots of mid/high
clouds with BKN-OVC cigs mostly 15k and up. An isolate shower might
be possible overnight tonight but confidence too low to mention in
the TAFs. Winds will favor the southeast most of the TAF period at
KIPL with an outside chance for winds to turn to the southwest for a
few hours this evening. Winds to favor the south at KBLH next 24
hours although there is potential for a few hours of gusty east wind
to move in - most likely after 09z - due to convection spreading
westward across the southwest Arizona deserts tonight. Feel speeds
would likely stay under 25kt if those outflow winds actually
materialize. Confidence in them is rather low attm.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Thursday through Monday:
Temperatures will undergo a slight warming trend through the
weekend. Lingering moisture will keep minimum RH values near 15%
with overnight recoveries into the 30-40% range. Rain chances will
dwindle and primarily be confided to the higher terrain north and
east of Phoenix. Outside of any thunderstorms, the Winds will
favor diurnal directional tendencies with occasional afternoon
breezes.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ534-
537>544-546-548>551-553>555-559.
Severe Thunderstorm Watch until 11 pm this evening for
Maricopa and Pinal Counties - AZC013-021.
CA...None.
&&
DISCUSSION...Deems/Rogers
AVIATION...
FIRE WEATHER...DeemsIn the hours before
Special weather statement, Jul 22, 2:40 PM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
240 PM PDT Mon Jul 22 2019
CAZ560-222230-
Joshua Tree NP West CA-
240 PM PDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 330 PM PDT...
At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Twentynine Palms, moving northwest at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3409 11627 3412 11626 3412 11606 3410 11605
3400 11621 3408 11631
TIME...MOT...LOC 2140Z 141DEG 17KT 3412 11618
HirschSpecial weather statement, Jul 22, 5:13 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
513 PM MST Mon Jul 22 2019
AZZ560-563-230100-
Southeast Gila County AZ-San Carlos AZ-
513 PM MST Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 600 PM MST...
At 513 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Hilltop, or 22 miles northeast of Globe, moving
southwest at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 261 and 284.
LAT...LON 3343 11057 3359 11089 3366 11080 3366 11078
3371 11073 3377 11066 3371 11046
TIME...MOT...LOC 0013Z 022DEG 8KT 3368 11060
HirschFlash Flood, Gila
- When
- July 22, 6:15 PM MST to 10:30 PM MST
- Where
- Gila County, 3.46 mi N of Radium to 3.04 mi SW of Globe
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 33.480, -110.780
Thunderstorms with very heavy rain developed across portions of southern Gila County during the evening hours on July 22nd; some of the stronger storms produced peak rain rates in excess of one inch per hour that were sufficient to cause episodes of flash flooding. Some of the flash flooding affected the area near the town of Globe, and to the northeast along and to the west of Highway 77. At 1834MST the public reported that water was flowing across Glendale Avenue in Central Heights, about 2 miles east of Claypool. Later that evening at 1950MST, according to the Gila County Sheriff's Office two adults were driving a pickup truck to the north of Globe and were swept away by floodwaters as they tried to cross Irene Gulch. One of the adults was injured but ultimately rescued while the other, a 52 year old woman, perished. They were swept away about 3 miles to the northeast of the town of Claypool. A Flash Flood Warning had been issued for the area well in advance but was either not received or was not heeded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 22, 20191 death · 2 injured · $38,000 · 70 kt wind · 20 events
- Damaging Winds in Maryland, July 22, 20191 death · 78 kt wind · 34 events
- Flash Flood and Debris Flow in California, July 22 to 24, 2019$8.0 million · 60 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, July 22 to 23, 20191.5 in hail · 105 events
- Damaging Winds and Lightning Strike in New York, July 22, 2019$69,000 · 56 kt wind · 19 events
- Dust Storm and Damaging Winds in Arizona, July 22, 2019$84,000 · 62 kt wind · 10 events
- Damaging Winds in Virginia, July 22, 2019$44,000 · 55 kt wind · 15 events
- Flash Flooding in Mississippi, July 22, 2019$60,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 22, 2019$45,000 · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22 to 23, 201950 kt wind · 36 events
- Flash Flooding in California, July 22 to 25, 2019$38,000 · 5 events
- Damaging Winds in Pennsylvania, July 22, 201970 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837688.